Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 42, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 7, 2005, 5:46 PM EDT for Pittsylvania County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2005, 5:46 PM EDT (21:46 UTC)
- Expired
- Jun 7, 2005, 6:31 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 072146 SVRRNK VAC143-072230- /O.NEW.KRNK.SV.W.0042.050607T2146Z-050607T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 546 PM EDT TUE JUN 7 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 630 PM EDT * AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MT AIRY...OR ABOUT OVER MT AIRY...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MT AIRY... CHALK LEVEL... JAVA... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3699 7913 3703 7929 3675 7940 3672 7920 $$ WP
2 follow-up statements
000 WWUS51 KRNK 072206 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 606 PM EDT TUE JUN 7 2005 VAC143-072230- /O.CON.KRNK.SV.W.0042.000000T0000Z-050607T2230Z/ PITTSYLVANIA VA- 606 PM EDT TUE JUN 7 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR PITTSYLVANIA COUNTY... AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MT AIRY...MOVING SOUTH AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JAVA. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3699 7913 3703 7929 3675 7940 3672 7920 $$ WP
000 WWUS51 KRNK 072231 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 630 PM EDT TUE JUN 7 2005 VAC143-072240- /O.EXP.KRNK.SV.W.0042.000000T0000Z-050607T2230Z/ PITTSYLVANIA VA- 630 PM EDT TUE JUN 7 2005 ...THE SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY EXPIRED AT 630 PM EDT... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...AND THEREFORE THE WARNING WAS ALLOWED TO EXPIRE. IF YOU SAW PENNY SIZED HAIL OR LARGER...OR DAMAGING WINDS... REPORT THESE TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3699 7913 3703 7929 3675 7940 3672 7920 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:57 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 7, 2:57 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT TUE JUN 7 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... PERSISTENT PATTERN TNGT THRU WEDNESDAY NIGHT. AREA UNDER UPPER RIDGE WITH SFC PRESSURE GRADUALLY RISING THRU THE PD. HARD TO SEE ANY ORGANIZED FEATURE TO FOCUS CONVECTION SO WL STAY WITH FAVORED OROGRAPHICAL AREAS IN THE AFTERNOON AND EVENING. WL HAVE HEAVY RAIN HIGHLIGHTED AS SHEAR IS WEAK...PWINS ARE ABOVE 1.5 INCHES AND SELY LOW LVL FLOW MAY KEEP STORMS ANCHORED ON THE ERN SLOPES OF THE BLUE RIDGE. STORM DIURNAL IN NATURE...HOWEVER WAVE ROUNDING RIDGE WEDNESDAY NIGHT MAY KEEP SHRA/TSRA ACTIVITY LINGERING INTO THE EARLY MORNING HOURS (TILL 10Z). LITTLE CHANGE EXPECTED FOR MIN TONIGHT AND MAX TEMPS ON WED FROM CURRENT FCST. && .LONG TERM (THURSDAY THROUGH TUESDAY)... THURSDAY THROUGH TUESDAY... UPPER RIDGE/BERMUDA HIGH POSITIONED OVER THE SOUTHEAST CONUS TO REMAIN IN PLACE THROUGH THE PERIOD. OUR FCST AREA WILL REMAIN ON NRN PERIPHERY. TROPICAL FEED OF MOISTURE FROM GULF OF MEX ALONG WITH SUBTLE SHORT WAVE ENERGY WILL SPIRAL AROUND THE RIDGE PROVIDING THREAT FOR SCT SHRA/TSRA. LATEST MODELS BRING CENTER OF RIDGE CLOSER...IF NOT INLAND...TO THE NC/VA COAST THIS WEEKEND. THIS WILL PUSH OUTER RINGS OF RIDGE AND WAVES FARTHER WEST INTO THE TN/OH VALLEY. IF THIS PANS OUT...AREAL PCPN COVERAGE WILL BE ISOLATED AND CONFIDED TO MAINLY THE MTNS. WILL PLAY IT SAFE AND RUN WITH A TYPICAL SUMMER FORECAST OF LOW CHC POPS IN THE AFTN/EVENING. PEAK IN ACTIVITY SHOULD COINCIDE WITH DIURNAL HEATING CYCLE. ANY SVR THREAT SHOULD BE PULSE IN NATURE...AND ISOLD. TEMPS/DEW POINTS WILL BE AOA NORMAL WITH HOT/HUMID DAYS AND WARM/MUGGY NIGHTS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/RCS
Hazardous weather outlook, Jun 7, 4:49 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 449 AM EDT TUE JUN 7 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 449 AM EDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS TODAY. ANY SEVERE WEATHER FROM WIND AND HAIL WILL BE ISOLATED. LOCALIZED HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON FROM SLOW MOVING THUNDERSTORMS. THE GREATEST THREAT FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND ALONG THE VIRGINIA NORTH CAROLINA BORDER. FLASH FLOODING MAY BECOME A THREAT IF THESE THUNDERSTORMS BECOME STATIONARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 11
In the hours before
Local storm report, Jun 7, 2:33 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM FLASH FLOOD 5 NE FANCY GAP 36.72N 80.64W
06/07/2005 CARROLL VA PUBLIC
SNAKE CREEK HAS FLOODED ROUTE 58.
&&
HLULOFSLocal storm report, Jun 7, 3:32 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL ELK CREEK 36.72N 81.18W
06/07/2005 0.75 INCH GRAYSON VA PUBLIC
&&
HLULOFSLocal storm report, Jun 7, 3:34 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL CERES 37.02N 81.35W
06/07/2005 0.75 INCH BLAND VA PUBLIC
&&
HLULOFSLocal storm report, Jun 7, 4:21 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL PINNACLE 36.33N 80.40W
06/07/2005 1.00 INCH STOKES NC PUBLIC
0416 PM HAIL KING 36.28N 80.36W
06/07/2005 0.75 INCH STOKES NC EMERGENCY MNGR
&&
HLULOFSLocal storm report, Jun 7, 4:28 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ATKINS 36.87N 81.42W
06/07/2005 0.75 INCH SMYTH VA PUBLIC
WITH 60-65 MPH WINDS
&&
TWILFThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:40 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 35 min |
| Jun 7, 2:09 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jun 7, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 28 min |
| Jun 7, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 28 min |
| Jun 7, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 14 min |
| Jun 7, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 41 min |
| Jun 7, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 38 min |
| Jun 7, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.